Empty Pill Vial On Counter

Answer

Lexapro (escitalopram), an SSRI (selective serotonin reuptake inhibitor) medication used to treat a variety of indications, including depression and anxiety, can certainly cause a headache in those taking it.

The prescribing information for the drug (Lexapro prescribing information) lists 'headache' as occurring in 24% of individuals during clinical trials that were assessing its effectiveness for the treatment of generalized anxiety disorder (GAD).

While this certainly seems like quite a high proportion of people, there may something more to understand here since 17% of patients taking a placebo (i.e. a sugar pill) also reported having a headache:


Lexapro Clinical Trial Headache Data

Source: Lexapro Prescribing Information


All told, most research indicates that headaches (and migraines) are a potential side effect of taking any SSRI drug. This is touched in the 'Practice Guideline for the Treatment of Patients With Major Depressive Disorder', published in The American Journal of Psychiatry:

"Selective serotonin reuptake inhibitors can initially exacerbate both migraine headaches and tension headaches. These effects tend to be transient and improve within the first few weeks of treatment. With continued treatment, SSRIs may actually help prevent and treat migraine headaches."

As the excerpt above describes, while headaches are common when first starting therapy with an SSRI like Lexapro, they should begin to subside after a few weeks of therapy.


Additional Points

In your situation, having only been on Lexapro for 10 days, you certainly are still in the beginning stages of therapy, and as discussed above, this is the timeframe in which you are at the highest risk of experiencing a headache.

In all likelihood, the headache 'on the top of your head' that you describe is due to the Lexapro since you just started the medication and you didn't have an issue with headaches before.

Having said that, headaches a very non-specific symptom of countless medical conditions. Therefore, it's always important to discuss what you are experiencing with your doctor so you can be appropriately monitored. This is especially true when starting medication for the first time.

For example, headaches are a symptom of a rare side effect of Lexapro known as 'hyponatremia', or low blood sodium levels. The prescribing information discusses this:

"Signs and symptoms of hyponatremia include headache, difficulty concentrating, memory impairment, confusion, weakness, and unsteadiness, which may lead to falls."

It's very unlikely that you are experiencing hyponatremia, but I just wanted to point out that having a headache can be indicative of many different things (including other side effects of Lexapro).

Be sure to keep in contact with your doctor while you are taking Lexapro and report any side effects you may be experiencing.


Summary

  • Headaches are a common side effect of Lexapro, and SSRI drugs in general.
  • They tend to be worse when you first start drug, but should begin to subside after a few weeks.
  • Long-term therapy with SSRI drugs can actually help to both prevent and treat migraine headaches.

  • References
    1. Lexapro Prescribing Information. AccessFDA
    2. Practice Guidelines for the Treatment of Patients with Major Depressive Disorder. Psychiatry Online
    3. Medications used to prevent migraine headaches and their potential ocular adverse effects. PubMed